Raised glands

I had an ultrasound today for raised supraclavical glands in the right side of my neck. As far as I know they have been up for a month. Possibly longer as I hadnt noticed because I had so much going on with a house move and other matters. I had a cold virus thing in September with sore throat for about a week, a headache for 3 weeks constant before the cold started and I suffer with chronic fatigue also. When my Gp examined my neck a few weeks ago he found more glands up and the same today with the scan. There are also lymph glands up around the left side of my neck. The consultant said that my lymph glands in neck are inflammed and also could tell from the scan that my thyroid is underactive and that from the appearance of it, looked like I had been on thyroxine for years. I explained that I am on thyroxine, T3 and also have an underactive parathyroid. I was told that my thyroid is inflammed also and that I should have thyroid bloods done to see if all is ok there. Consultant also said that the fatigue needs investigating. I have to go back in 2 months for another scan plus biopsy to find out why the glands are reacting.

I had thyroid bloods done in the summer, along with iron, B12 and everything else; and my GP at the time (different to the one I have now as I have moved) said that I am on too much thyroxine because my TSH is suppressed. I am worried about having thyroid bloods done because I come up against this problem everytime, and if they lower my medication my symptoms will worsen. As things are now, I still have hypo symptoms and that's with taking 150mcg of T4 (Eltroxin) and 25mcg of T3 (Uni Pharma).

From what I have read, thyroid inflammation comes from having not enough thyroxine, yet I am told that I am taking too much. Also, the other raised lymph glands are not linked with my thyroid, they are a seperate issue from what I gather. Can anyone shed any light on this? x

9 Replies

oldestnewest
  • I've been on Throxine for 28 years. I have had this issue and it seems to be when I am going thru stressful situations, and normally a blood test has revealed my dose is too high, or too low, this in me causes the glands to swell , sometimes they feel a bit sore too. I've found once the thyroxine dose has been changed it seems to settle down again . Hope this helps and you get it all sorted. Also have they changed the brand of your thyroxine this can have an adverse effect in some people too

  • Thanks for that. Consultant did mention that it could be down to stress. Also, with my prescription the only mercury brand thryoxine that I can get in my area is Eltroxin so thats what I am taking at present. I have ordered Synthroid from New Zealand to top up with what I am prescribed as if my dose is lowered, my hypo symptoms worsen. I know if I have bloods done, they will say that I am taking too much thyroxine though

  • Have you considered switching to NDT? Might be worth a shot. Also, please ask for a mammogram, (or breast ultrasound if young) as these nodes can also swell for other reasons.

  • I've not really given much thought to NDT though, I hear that many people do really well on it. It is suitalble for vegetarians? Thanks for that and for mentioning about having a breast ultrasound. To be honest, I dont self-examine and really should. I did when I was in my 20's (am 40 now) and as the years went on it sort of lapsed. I need to see my GP next week, so will mention that and also NDT

  • NDT is made from pig thyroid so it is not vegetarian. However I do not eat meat but I have decided to take NDT as my health is at risk. Definitely speak to your GP about mammograms or you can self refer to the local breast unit. I doubt you'll get any joy mentioning NDT to the GP though. It's about £40 a year, so not massively expensive.

  • £40 a year's not a lot. Thats really good to know :-). I'm not doing well on the synthetic stuff so maybe worth a try. Will check out my local breast unit. Thanks thats really helpfull. I didn't know I could self-refer x

  • Be really careful with that. Turning from underactive to overactive via medication can cause serious problems and can lead to heart problems. I know how you feel as I am only in 50g of thyroxine and i feel sluggish but my Thyroid levels are in the right range so I cannot get my dose increased. What I have found via research is diet can help. Eat clean, no processed foods, only eat natural food i.e. Meat veg, nuts, fish. I find when I do this it actually increases my metabolism and negates the need for more thyroxine. I'' sure you have heard this before but exercise helps as well . Medicated overactive can produce hot sweats, painful joints, weakness , sweaty palms, I also get a pain through the top of the chest neared the arm just below my collar bone , when I get that I know my medication is too high .

  • I do do a lot of excercise around 8 hours a week but really struggle with it. 3 x body balance (yoga, tai chi and pilates combined), 1.5 of yoga and 4 x gym but I am a stone more than I should be. My normal weight was 7.5 stone that was after recovery from Anorexia as I had that for 20 or more years. Then my weight stabilised at 8.6 which I could kinda cope with, but now its up in the 9s and I have never been 9 stone anything in my whole life. I also have chronic fatigue and also get pains in the calves all the time which I take paracetamol and ibuprofen for. I sleep 13 hrs or more a day, but no matter what I eat or excercise I cant shift the weight and fatigue.

  • I have similar issues . I''m 10st. I was 8 . No matter what I did trying all diets weight watchers diets etc I couldn't loose any. Interesting that all cal controlled diets are based on an average woman burning 2 to 2.5 thousand calls in a normal day. My son bought me a fit but HR so I went a week doing my normal daily routine and found via the Fit Bit that my normal calorie burn was in fact only 1300 a day MAX .. this is because the conditions need slows your metabolism down as we know. So 1250 calls earen plus calls in coffee whic I never included meant I was eating what I was burning. Also I am going they menopause just to make things worse. I thought extra thyroxine would increase my metabolism but found when I doubled my dose my body tried to adjust to the overdosing on thyroxine by suppressing so in fact taking more than I was medically supposed too didn't help but hindered any weight loss I wanted. My fit bit has become like a weight management system. To loose say 2 pounds a week I have to have a 750 cal defecit i.e. If I eat 1250 a day I have to burn 2000. On days I don't exercise to burn the extra calls I can only eat 500 cals as if I don't exercise I only burn 1300 a day. This has helped so much with weight loss. I have lost 1st 61bs since I got it. it may help you if only to see what your out verses in is. If you have an I phone you can download an app called my fitness pal and it sings with the fit bit app. Every time I eat I put it into my fitness which tells me the cals and each day I sync with my fit bit. I have also read the best diet for our condition is low carb high protein . I'' not saying it's the answer but I have found it extremely helpful. Putting the condition to one side weight loss really is simply eat less than you burn. to me you need to know what you personally burn, so you can gauge how much to eat . It may help , :)

You may also like...